Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Hydroxychloroquine (Plaquenil)


  • Please log in to reply
5 replies to this topic

#1 enjoytheride

enjoytheride

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 367 posts

Posted 26 January 2010 - 03:51 PM

The rheumatologist I saw prescribed this medication to help with fatigue. I did have to cut back the dose to half of what she prescribed (which I did let her know I did but haven't heard back) as I got day long headaches and my blood pressure rose. But even at the lower level, it has helped with the fatigue ( a very subjective thing I know) and, I was surpised, with my breathing.
I have felt for quite awhile that I simply could not take a deep enought breath with any exertion. I thought it was because I was not very fit.
My question is does this mean that I have a lung problem that I should look investigate?
Also, my joints seem more painful since I started this med. Is this something anyone else has felt?

#2 ladyhawke

ladyhawke

    Silver Member

  • Members
  • PipPipPipPip
  • 120 posts

Posted 27 January 2010 - 02:55 AM

Is this what you mean:
GENERIC NAME: hydroxychloroquine

BRAND NAME: Plaquenil

I've never been on it but you can search this site for it and I'm sure that others will pipe in here and be more informative. Good luck with it - Lisa
Life is NOT meant to be a struggle. Life is meant to be joyously abundant.

#3 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 27 January 2010 - 04:49 AM

Hi Enjoythe ride,

I take hydroxychloroquine and have for a while now. Like you, I take it primarily for fatigue, which it has really helped. I haven't noticed any side effects at all.

Mind you, I'm not a doctor, but I would definitely think you should have your breathing issues checked out and I would describe the problem to the doctor just as you did for us. I haven't seen that listed as a side effect (not a pharmacist either).

Best wishes,
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#4 Margaret

Margaret

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,002 posts
  • Location:Pennsylvania

Posted 27 January 2010 - 07:35 AM

Hi Enjoytheride ,

My son started on hydroxychloroquine 9 months after being diagnosed with sine Scleroderma. The fatigue went away (like you say, that's subjective --- it's not as bad) but so didn't the restrictive lung issues he had due to his chest cavity tightening up and esophageal dismotility. He never had inner lung issues due to hypertension....just the ribs and sternum tighening/hurting. He could only take very shallow breaths when first diagnosed due to pain....perhaps that is your situation, too. I know this is very vague but my son is autistic and doesn't talk much, so I am kind of limited on explaining symptoms. It took a couple of months before he had significant improvement. He takes 200 mg daily.

Take care, Everyone.
Margaret

#5 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 27 January 2010 - 10:40 AM

I'm on it as well. It was the first thing the doctor put me on as soon as I was diagnosed. It helps with fatigue, pain, and has the ability to slow or halt the progression of the disease. It takes 2-3 months to start working. So if you've just started it, your symptoms may not be related. I hope that you can tolerate it, as it's a great drug.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#6 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,276 posts
  • Location:Minnesota

Posted 27 January 2010 - 12:31 PM

Hi Enjoy,

I was on plaquenil for over five years. I found it extremely helpful with both fatigue and joint pain, and overall slowing things down, too. It can take a few months for it to kick in.

One trick my doctor told me to do was to take the full dose right before bed. That way, I'd sleep through any side effects from it. I was started on the lower dose and then increased to a higher dose after that was tolerated well.

I'd recommend you set an appointment with your primary care doctor (just because rheumatologists are usually harder to reach or get in to see quickly in most parts of the country) to review your new symptoms and see whether they are side effects or additional issues, because we can't ever assume on our own that any item is a side effect. Many different symptoms can set in close together and it is easy for us to blame the most recent med for it, rather than the illness (or, as happens perhaps even more often, vice versa).

You might need to give it a few months, to see if it helps with the joint pain. It helped me an awful lot with that and it was very difficult for me to wean off of because some of my symptoms would come back full force, but it was contraindicated for psoriasis, which I also developed along the way. I still miss it, a lot!
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.